Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2004, 6:56 PM MDT for Powell County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 31, 2004, 7:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Powell County, MT
The radar
The Missoula radar (KMSX), 93 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3732 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 010056 SVRMSO MTC077-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 655 PM MDT TUE AUG 31 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA * UNTIL 730 PM MDT * AT 653 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL POWELL COUNTY...OR ABOUT 27 MILES NORTH OF DRUMMOND... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL POWELL COUNTY AT 710 PM MDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4710 11318 4694 11306 4723 11214 4745 11231 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:16 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 31, 6:16 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 616 PM MDT TUE AUG 31 2004 .UPDATE...WILL UPDATE THE FORECAST TONIGHT TO INCLUDE THUNDER AND SHOWERS FOR THE MOST OF THE FORECAST AREA. THE EXCEPTIONS WILL BE LEMHI COUNTY IDAHO AND THE FLATHEAD...MISSOULA...AND BITTERROOT VALLEYS IN MONTANA. MIXING HAS BEGUN LATE TODAY...KEEPING TEMPERATURES COOLER AT LOWER ELEVATIONS THAN PREVIOUSLY EXPECTED. INVERTED LAYERS HAVE BEGUN TO BREAK LATE THIS AFTERNOON...ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. STORMS ARE CURRENTLY MAINLY OVER THE BITTERROOT AND CLEARWATER MOUNTAINS. MOST OF THESE THUNDERSTORMS ARE HIGH BASED AND PRODUCING LITTLE PRECIPITATION...SO WILL KEEP POPS LOW. && .PREVIOUS DISCUSSION...TONIGHT THROUGH FRIDAY...RIDGE CONTINUES ACROSS THE FORECAST AREA TONIGHT...BUT WITH THE TROUGH DIGGING DOWN THE PACIFIC COAST...THE RIDGE IS STARTING THE FLATTEN AND SHIFT TO THE EAST. A WEAK DISTURBANCE IS MOVING FROM THE SOUTHWEST AND PRODUCING SOME SHOWERS OVER EASTERN WASHINGTON AND NORTHERN IDAHO. THESE SHOWERS WILL JUST CATCH THE EXTREME NORTHWESTERN CORNER OF THE FORECAST AREA THIS EVENING. LATER TONIGHT AND EARLY WEDNESDAY THE TROUGH WILL CONTINUE TO SLIDE TO THE EAST AND PUSH SOME MORE WEAK DISTURBANCES INTO THE REGION...WILL KEEP SOME LOW POPS ACROSS MAINLY THE WESTERN HALF OF THE FORECAST AREA THROUGH MORNING...WARM AND UNSTABLE AIR WILL MOVE INTO THE REGION AHEAD OF THE COLD FRONT. WEDNESDAY AFTERNOON AS THE COLD FRONT MOVES ACROSS WASHINGTON AND INTO THE IDAHO PANHANDLE THE ATMOSPHERE GETS MORE UNSTABLE WITH THUNDERSTORMS DEVELOPING...SOME EARLY STORMS COULD HAVE GUSTY WINDS WITH THEM. ALSO WITH A TIGHTENING SURFACE PRESSURE GRADIENT OVER THE REGION...WILL SEE AN INCREASE IN SURFACE WINDS. WIND SPEED COULD REACH LAKE WIND ADVISORY CRITERIA DURING THE AFTERNOON...WILL LEAVE THIS FOR THE NEXT FORECAST PACKAGE TO TAKE A CLOSER LOOK AT. WEDNESDAY NIGHT THE COLD FRONT MOVES ACROSS WESTERN MONTANA...WITH SHOWERS AND WINDS DECREASING BEHIND THE FRONT. COOLER CONDITIONS WITH ANOTHER WEAK DISTURBANCE ROTATING IN FROM THE NORTH WILL BE THE RULE ON THURSDAY AND THURSDAY NIGHT. BY FRIDAY THE TROUGH HAS MOVED OFF TO THE EAST WITH HIGH PRESSURE BEGINNING TO REBUILD INTO THE AREA. FRIDAY NIGHT THROUGH TUESDAY NIGHT...A RIDGE OF HIGH PRESSURE CONTINUES TO BUILD ALONG THE WEST COAST FRIDAY NIGHT AND SATURDAY. THIS RIDGE WILL DRAG IN WARMER AND DRIER AIR INTO THE REGION. THERE ARE A FEW WEAK SHORTWAVES EMBEDDED IN THE NORTHWEST FLOW...SO KEPT A SLIGHT CHANCE OF SHOWERS ALONG THE CONTINENTAL DIVIDE FOR FRIDAY NIGHT AND SATURDAY NIGHT. THEN THE RIDGE GETS PUSHED TO THE SOUTHEAST A BIT...PUTTING WESTERN MONTANA AND NORTH CENTRAL IDAHO IN WESTERLY FLOW FOR THE REMAINDER OF THE FORECAST PERIOD. THIS ZONAL FLOW WILL CAUSE THE AREA TO HAVE MILD TEMPERATURES. WILL HAVE TO KEEP WATCH OF WEAK SHORTWAVES MOVING THROUGH THE THIS ZONAL FLOW FOR CHANCES OF PRECIP THROUGHOUT NEXT WEEK...BUT HAVE KEPT THE FORECAST DRY AT THIS TIME. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE/STEGEMILLER PREVIOUS/KOLATA/SMITH/WHITMORE
Hazardous weather outlook, Aug 31, 3:00 PM MDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 300 PM MDT (200 PM PDT) TUE AUG 31 2004 MTZ001>004-043-011300- KOOTENAI/CABINET REGION-WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-BLACKFOOT REGION- 300 PM MDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... REST OF TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO WESTERN MONTANA WEDNESDAY AFTERNOON. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AHEAD OF AND WITH THIS FRONT INCREASING THE WIND SPEEDS. A LAKE WIND ADVISORY MAY NEED TO BE ISSUED WEDNESDAY MORNING. ALONG WITH THE WINDS... THUNDERSTORMS AND COOLER TEMPERATURES CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-011300- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- 200 PM PDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... REST OF TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO NORTHERN IDAHO ON WEDNESDAY. THIS SYSTEM WILL BRING GUSTY WINDS AND THUNDERSTORMS INTO THE AREA. SOME OF THE FIRST THUNDERSTORMS COULD HAVE STRONG DOWNBURST WINDS ASSOCIATED WITH THEM. COOLER TEMPERATURES WILL MOVE INTO THE REGION BY WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ005>007-011300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/PINTLAR REGION- 300 PM MDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... REST OF TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY A PACIFIC WEATHER SYSTEM WILL MOVE ACROSS WESTERN MONTANA AND IDAHO ON WEDNESDAY. THIS SYSTEM WILL BRING GUSTY WINDS AND THUNDERSTORMS INTO THE AREA BY WEDNESDAY AFTERNOON. COOLER TEMPERATURES WILL MOVE INTO THE REGION ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:35 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 40 min |
| Sep 1, 2:08 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 37 min |
| Sep 1, 4:04 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 56 min |
| Sep 1, 4:31 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.